Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 44, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 9, 2020, 11:48 AM CDT for Floyd County, Mitchell County, Iowa. It was in force for 72 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2020, 11:48 AM CDT (16:48 UTC)
- Expired
- Jul 9, 2020, 1:00 PM CDT
- In force
- 72 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Floyd County, IA, Mitchell County, IA
The radar
The La Crosse radar (KARX), 148 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 12:15 PM CDT | TSTM WND DMG | Saint Ansgar, IA | SEVERAL TREES BLOWN DOWN. |
| Jul 9, 12:55 PM CDT | TSTM WND GST 48 | Colwell, IA | 0.5 INCHES OF RAIN ALSO REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 11:05 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 871 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
446
WUUS53 KARX 091648
SVRARX
IAC067-131-091800-
/O.NEW.KARX.SV.W.0044.200709T1648Z-200709T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1148 AM CDT Thu Jul 9 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southwestern Mitchell County in north central Iowa...
Floyd County in north central Iowa...
* Until 100 PM CDT.
* At 1147 AM CDT, severe thunderstorms were located along a line
extending from Rice Lake to 7 miles southwest of Greene, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Marble Rock around 1205 PM CDT.
Rockford around 1210 PM CDT.
Charles City and Floyd around 1230 PM CDT.
Other locations impacted by these severe thunderstorms include County
Roads A 39 And S 70, Toeterville, County Roads B 60 And T 18, Rock
Creek, Idlewilde State Park, Otranto and Roseville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4350 9302 4350 9294 4321 9255 4291 9255
4291 9303
TIME...MOT...LOC 1647Z 209DEG 26KT 4339 9351 4285 9294
HAIL...0.75IN
WIND...60MPH
$$
Lee3 follow-up statements
825
WWUS53 KARX 091712
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1212 PM CDT Thu Jul 9 2020
IAC067-131-091800-
/O.CON.KARX.SV.W.0044.000000T0000Z-200709T1800Z/
Mitchell IA-Floyd IA-
1212 PM CDT Thu Jul 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHWESTERN MITCHELL AND FLOYD COUNTIES...
At 1212 PM CDT, severe thunderstorms were located along a line
extending from near Northwood to 6 miles east of Manly to near
Rockford to near Greene, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Rudd around 1220 PM CDT.
St. Ansgar around 1230 PM CDT.
Charles City, Nashua and Floyd around 1235 PM CDT.
Lyle around 1240 PM CDT.
Other locations impacted by these severe thunderstorms include County
Roads A 39 And S 70, Toeterville, County Roads B 60 And T 18, Rock
Creek, Idlewilde State Park, Otranto and Roseville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4350 9302 4350 9294 4321 9255 4291 9255
4291 9303
TIME...MOT...LOC 1712Z 227DEG 27KT 4351 9322 4331 9307 4303 9291 4286
9274
HAIL...0.88IN
WIND...60MPH
$$
Lee246
WWUS53 KARX 091738
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1238 PM CDT Thu Jul 9 2020
IAC067-131-091800-
/O.CON.KARX.SV.W.0044.000000T0000Z-200709T1800Z/
Mitchell IA-Floyd IA-
1238 PM CDT Thu Jul 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHWESTERN MITCHELL AND FLOYD COUNTIES...
At 1237 PM CDT, severe thunderstorms were located along a line
extending from near Stacyville to near Floyd to 6 miles west of
Nashua, moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Charles City around 1250 PM CDT.
Nashua around 1255 PM CDT.
Other locations impacted by these severe thunderstorms include County
Roads A 39 And S 70, Toeterville, County Roads B 60 And T 18, Rock
Creek, Idlewilde State Park, Otranto and Roseville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4350 9302 4350 9294 4321 9255 4291 9255
4291 9303
TIME...MOT...LOC 1737Z 262DEG 23KT 4340 9281 4307 9277 4294 9267
HAIL...0.75IN
WIND...60MPH
$$
Lee092
WWUS53 KARX 091755
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1255 PM CDT Thu Jul 9 2020
IAC067-131-091804-
/O.EXP.KARX.SV.W.0044.000000T0000Z-200709T1800Z/
Mitchell IA-Floyd IA-
1255 PM CDT Thu Jul 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MITCHELL AND
FLOYD COUNTIES WILL EXPIRE AT 100 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
north central and northeastern Iowa...and southeastern Minnesota.
LAT...LON 4350 9302 4350 9294 4321 9255 4291 9255
4291 9303
TIME...MOT...LOC 1754Z 223DEG 31KT 4340 9263 4317 9262 4304 9262
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:35 AM CDT, 5 hours 13 minutes earlier.
Area forecast discussion, Jul 9, 6:35 AM CDT, 5 hours 13 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 635 AM CDT Thu Jul 9 2020 .SHORT TERM...(Today and tonight) Issued at 253 AM CDT Thu Jul 9 2020 Water vapor imagery early this morning depicts a closed low located over Saskatchewan/Manitoba and a few shortwave troughs out ahead of it across the Upper Midwest and central Plains. Some scattered showers and storms associated with one of the shortwaves were observed across north-central Wisconsin early this morning, though activity continues to push east. At the surface, a cold front is draped from northern Minnesota southwestward into western Nebraska, with it expected to progress eastward across the area today. Models continue to depict that a MCV associated with remnant convection over South Dakota/Nebraska will drift eastward across Iowa and merge with the surface cold front by this afternoon, allowing convection to develop into along these features. With moisture remaining high across the area (dewpoints in the upper 60s to low 70s), there will be the potential for a few strong storms at times this afternoon into this evening. Models depict pretty good instability across the area this afternoon, with CAPE values generally 2000+ J/kg, though there looks to be little shear present - at most maybe 20 kts in the 0-3 km layer. Any thunderstorms that do develop will be efficient rain producers with warm cloud depths between 3-4 km and precipitable waters nearing 2 inches for some. Because of this, the primary threats with any stronger storms look to be locally heavy rain and gusty winds. Mid-level lapse rates will be around 7-8 C/km, so hail development will also be possible in any stronger storms. Cannot completely rule out a few severe storms, though with weak shear, they would be more pulsey in nature. Primary severe weather hazards would be strong wind gusts and possibly some hail with collapsing cores. High temperatures today will be in the 80s, with overnight lows in the 60s. .LONG TERM...(Friday through Wednesday) Issued at 253 AM CDT Thu Jul 9 2020 After a brief break from the rain chances Friday, these will quickly return for the weekend. A short wave trough coming across the upper level ridge is expected to drop across the region Saturday and Saturday night in a developing northwest flow regime. This has been a consistent signal from the models for a several runs now, along with the differences in how strong this wave will be. Both the 09.00Z NAM and GFS begin to strengthen this wave once it gets past the ridge axis over the northern Rockies Friday afternoon and then continue to strengthen it with an open upper level low forming as it moves across the Upper Midwest. The 09.00Z ECMWF does not show near the strengthening of the other two models and tracks the wave more across the Great Lakes. While the 09.00Z GEM has the short wave trough farther southwest than any of the other models, it does lend support to the ECMWF solution of not showing nearly as much strengthening of the wave. As a result, will trend toward the less amplified solutions for now and keep the rain chances in the 30 to 50 percent range. The potential for severe weather looks to relatively low with this system. Clouds should spread over the area limiting the amount of heating and keeping the ML CAPE at or below 1000 J/kg. Deep layer shear looks to be lacking as well with maybe around 20 knots in the 0-3km layer to work with. The upper level ridge should briefly build back over the region for another short period of dry weather Sunday night into Monday. The ridge should then get flattened as a large upper level low moves across central Canada and re-establishes the westerlies over the northern part of the country with the flow turning to the southwest by early next week. This should bring a short wave trough across the region Monday night followed by a potentially stronger wave for Tuesday night into Wednesday. These wave will return the chance for rain to the area for the first part of next week. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 635 AM CDT Thu Jul 9 2020 A tricky forecast today, with a few periods of showers and storms expected across the area. The first timeframe of concern looks to move through this morning as a line of storms progress east-southeast, likely bringing a period of brief visibility reductions and possibly MVFR ceilings. Have added TEMPO groups at both airfields to cover this. Still some questions going into this afternoon, but widespread showers and storms will develop as a cold front and system approach from the west. Some of the storms this afternoon could pose a threat for gusty winds and hail in addition to locally heavy rainfall. Winds will generally be from the south- southwest at around 10 kts this afternoon before becoming light and turning more westerly-northwesterly with the passage of the cold front later this afternoon/evening. Shower and storm activity should end by early evening, with mostly quiet conditions expected overnight. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...NMB LONG TERM...04 AVIATION...NMB
Hazardous weather outlook, Jul 9, 5:07 AM CDT, 6 hours 41 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 507 AM CDT Thu Jul 9 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-101100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 507 AM CDT Thu Jul 9 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected across the area today and tonight. Some of these could be strong to locally severe with heavy rain, damaging winds, and hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional chances for storms are possible this weekend and again from Monday night into the middle of next week. Organized severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Rainfall reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. NMB/04
In the hours before
Special weather statement, Jul 9, 5:55 AM CDT, 5 hours 53 minutes before
Special Weather Statement
National Weather Service La Crosse WI
555 AM CDT Thu Jul 9 2020
WIZ017-029-033-034-091130-
Jackson-Taylor-Trempealeau-Clark-
555 AM CDT Thu Jul 9 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN CLARK...
NORTHWESTERN JACKSON...WESTERN TAYLOR AND NORTHEASTERN TREMPEALEAU
COUNTIES...
At 553 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Jump River to near Osseo. Movement was
northeast at 30 mph.
Winds in excess of 40 mph and penny size hail are possible with these
storms.
Locations impacted include...
Osseo, Thorp, Owen, Jump River, Price, Longwood, Reseburg, Willard,
Levis, Withee, Gilman, Lublin, Polley and Perkinstown.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4467 9068 4441 9128 4460 9120 4460 9092
4519 9093 4537 9084 4538 9036
TIME...MOT...LOC 1053Z 233DEG 28KT 4535 9080 4453 9117
04Special weather statement, Jul 9, 6:35 AM CDT, 5 hours 13 minutes before
Special Weather Statement National Weather Service La Crosse WI 635 AM CDT Thu Jul 9 2020 WIZ017-029-033-034-091330- Taylor-Clark-Trempealeau-Jackson- Including the cities of Medford, Neillsville, Arcadia, Whitehall, and Black River Falls 635 AM CDT Thu Jul 9 2020 ...Strong Thunderstorms Moving Through Western to Central Wisconsin... A line of thunderstorms will continue to move through parts of western into central Wisconsin this morning. A few stronger storms will be capable of producing wind gusts in excess of 40 mph along with penny sized hail. Move indoors if storms approach your location. In addition, torrential rainfall is occurring with these storms and may cause poor visibility, ponding of water on roads, or localized flooding. Take it slow if driving and never drive your vehicle through flooded roadways. CA
Special weather statement, Jul 9, 9:56 AM CDT, 1 hour 52 minutes before
Special Weather Statement National Weather Service La Crosse WI 956 AM CDT Thu Jul 9 2020 MNZ079-086>088-WIZ032>034-041>044-091700- Wabasha-Dodge-Olmsted-Winona-Buffalo-Trempealeau-Jackson- La Crosse-Monroe-Juneau-Adams- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, and Friendship 956 AM CDT Thu Jul 9 2020 ...Scattered Thunderstorms Across Parts of Southeast Minnesota into Western and Central Wisconsin Into Early Afternoon... Scattered thunderstorms will continue across portions of southeast Minnesota into western and central Wisconsin into early Afternoon. A few stronger storms will be capable of producing wind gusts in excess of 40 mph along with penny sized hail. Move indoors if storms approach your location. In addition, torrential rainfall is occurring with these storms and may cause poor visibility, ponding of water on roads, or localized flooding. Take it slow if driving and never drive your vehicle through flooded roadways. Lee
Local storm report, Jul 9, 11:33 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1133 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HEAVY RAIN 3 NW ROCHESTER 44.04N 92.52W
07/09/2020 M2.00 INCH OLMSTED MN PUBLIC
FELL WITHIN 30 MINUTES NEAR INTERSECTION OF
HWY 14 AND W CIRCLE DR. NO FLOODING OBSERVED
AT THIS TIME.
&&Local storm report, Jul 9, 11:34 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1134 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HEAVY RAIN LAKE CITY 44.45N 92.27W
07/09/2020 E2.31 INCH WABASHA MN PUBLIC
CWOP STATION REPORT.
&&Special weather statement, Jul 9, 11:40 AM CDT, 8 minutes before
Special Weather Statement National Weather Service La Crosse WI 1140 AM CDT Thu Jul 9 2020 IAZ008-018-091730- Floyd-Mitchell- 1140 AM CDT Thu Jul 9 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL AND FLOYD COUNTIES... At 1136 AM CDT, radar indicated strong thunderstorms were located along a line extending from 6 miles north of Mason City to near Allison, IA. Movement was north at 35 mph. Wind gusts up to 50 mph and penny size hail are possible with these storms. Heavy downpours are also possible. Locations impacted include... Charles City, Osage, Nashua, St. Ansgar, Rockford, Riceville, Lyle, Stacyville, Rudd, Floyd, Marble Rock, Mitchell, McIntire, Carpenter, Colwell, Orchard, Toeterville, County Roads B 60 And T 18, Rock Creek and Idlewilde State Park. If outdoors, seek shelter inside a building. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4350 9303 4350 9255 4291 9255 4291 9302 TIME...MOT...LOC 1636Z 198DEG 30KT 4322 9344 4267 9291 Lee
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 11:40 AM CDT | Special Weather Statement | ARX | Floyd, Mitchell | 50 min |
| Jul 9, 1:18 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Fayette | 87 min |
| Jul 9, 1:35 PM CDT | Special Weather Statement | ARX | Winneshiek | 55 min |
| Jul 9, 1:44 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 61 min |
| Jul 9, 2:07 PM CDT | Special Weather Statement | ARX | Clayton | 53 min |
| Jul 9, 2:29 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton | 61 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.